Severe akathisia as a side effect of metoclopramide
Case description A case of severe metoclopramide-induced akathisia in a breast cancer patient being treated with chemotherapy is presented, eventually culminating in hospital admission. In retrospect, this adverse effect was not recognized for several weeks because the prescription had not been properly recorded in the chart, the patient initially denied using the drug, and extensive psychological adjustment difficulties were also present. Conclusion Movement disorders as an adverse effect of metoclopramide have been described on a regular basis over the past decades. Case reports such as this confirm there is under-recognition of adverse effects and emphasize the need to take a comprehensive medication history and recognize well known side effects of medications such as metoclopramide.
|Keywords||Adverse drug reaction, Akathisia, Metoclopramide|
|Note||Article in press - dd November 2010|
|Persistent URL||dx.doi.org/10.1007/s11096-010-9444-3, hdl.handle.net/1765/21438|
van Gool, A.R., Doorduijn, J.K., & Seynaeve, C.M.. (2010). Severe akathisia as a side effect of metoclopramide. doi:10.1007/s11096-010-9444-3